Understanding Some Risks Of Leukapheresis
If you have leukemia, then you may require a wide variety of treatments to cure or control your cancer. One of these treatments includes the removal of abnormal cells from your bloodstream. The process is called leukapheresis and involves a machine that separates the white blood cells from the other blood components. And while the treatment may be a lifesaving one for someone with leukemia, there are some risks that you should be aware of.
Reduced Levels of Blood Calcium
The leukapheresis machine uses a special process to remove only the white blood cells from your blood. This allows the red blood cells, platelets, and plasma to be returned to the bloodstream. An additive called citrate is utilized during the process as an anticoagulant. This allows the blood to remain unaltered and without any blood clots.
The citrate used in the machine can cause some electrolyte imbalances if a great deal of the acidic compound is needed. Hypocalcium is often noted, which is the reduction of calcium ions within the blood. These ions are essential when it comes to proper muscle function and the conduction of impulses through the heart. So, a significant reduction in calcium is serious and can even lead to abnormal heart rhythms.
If you are starting leukapheresis, your electrolytes will be monitored. You will also be informed of the signs and symptoms of low blood calcium levels so you can monitor your own condition. These signs include numbness and tingling in the hands and feet and muscle spasms, especially in the legs. Sometimes, you may develop twitching along the cheeks, so watch out for this as well. Your nurse or doctor can give you an infusion to quickly increase your blood calcium levels if hypocalcemia does occur.
Bouts Of Fainting
Individuals who go through treatments like leukapheresis where blood is removed from the body and then returned will sometimes feel lightheaded. This is often due to your body's reaction to the reduced volume of blood that is flowing through the body. This can lead to bouts of fainting and an increase in dizziness and lightheadedness when you stand up.
You and your doctor can minimize fainting issues by making sure that you remain hydrated before, during, and after the treatment. This means drinking a consistent amount of fluid. If oral fluids are not enough to keep your blood volume up, then you may be placed on a saline IV for some time after the treatment is over.
Make sure to speak with your nurse or doctor about lightheadedness after your treatment if you suddenly notice the problem so that fluids can be arranged for your next leukapheresis procedure.